Hail, Harvey
- When
- June 8, 5:38 PM CST
- Where
- Harvey County, 2 mi E of Annelly
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -97.667
43 hail, 6 flash flood, 2 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 2:02 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT WED JUN 8 2005 .DISCUSSION... FORECAST DISCUSSION... CONVECTIVE CHANCES/TRENDS AS WELL AS RAINFALL/POTENTIAL FLOODING.. EXTREME INSTABILITY EXISTS ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. SURFACE FRONT, FROM NEAR HUTCHINSON TO TOPEKA, WILL CONTINUE TO SAG SOUTH INTO SOUTH CENTRAL/EAST CENTRAL KANSAS THIS EVENING, AND PROVIDE FOCUS FOR RAPID/SEVERE STORM DEVELOPMENT. SHEAR MORE THAN ADEQUATE WITH HIGH CAPE FOR LARGE HAIL WITH SLIGHT POTENTIAL FOR SHORT-LIVED TORNADOES ALONG PREFERENTIAL BOUNDARIES. THE MAIN THREAT MAY WELL EVOLVE INTO HEAVY RAIN AND FLOODING, AS MUCH OF THIS AREA STILL RECOVERING FROM EXCESSIVE RAINS DURING THE PAST WEEK OR SO. ALTHOUGH THE ETA SEEMS TO HAVE RIGHT IDEA ON INITIAL CONVECTIVE DEVELOPMENT, AM NOT CONVINCED THAT LARGE SCALE ORGANIZED CONVECTION WILL PERSIST THROUGH MUCH OF THE NIGHT AS IT DEPICTS. THE GFS AND ETA BOTH SUGGEST ELEVATED FORCING AND INSTABILITY WILL DEVELOP/SHIFT NORTH INTO NORTH CENTRAL KANSAS AFTER MIDNIGHT, SO EXPECT THAT CONVECTION MAY RE-DEVELOP/EVOLVE NORTH INTO PORTIONS OF CENTRAL KANSAS DURING THE NIGHT. ALL SAID, WILL ISSUE FLOOD WATCH TONIGHT FOR AREAS MAINLY NORTH AND EAST OF A PARSONS TO NEWTON TO SALINA LINE. WILL MAINTAIN MODEST CHANCES FOR STORMS THROUGH THURSDAY NIGHT, THOUGH THIS COULD BE THE RELATIVE LULL BEFORE A MORE ORGANIZED SYSTEM AFFECTS THE AREA FRIDAY AFTERNOON INTO FRIDAY NIGHT. A MORE SIGNIFICANT SHORT- WAVE LOOKS TO EJECT NORTHEAST AT THAT TIME, WITH ASSOCIATED SURFACE LOW TRANSLATING ALONG BOUNDARY. THIS WILL PROVIDE THE NEEDED FOCUS AND LIFT FOR LARGER MESOSCALE CONVECTION, AFFECTING CENTRAL AND MOST PROBABLY SOUTHEAST KANSAS AS WELL. THIS OCCASIONALLY WET/STORMY PATTERN WILL CONTINUE THROUGH THE WEEKEND, WITH THE LATEST GFS NOW SUGGESTING CHANCES MAY CONTINUE AREA-WIDE INTO MONDAY. FOR NOW MADE LITTLE CHANGES BEYOND SUNDAY, THOUGH LATER SHIFTS MAY NEED TO MAKE SOME ADJUSTMENTS. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 93 71 90 / 30 20 30 40 HUTCHINSON 68 93 69 89 / 40 20 30 40 NEWTON 68 92 70 89 / 40 20 30 40 ELDORADO 70 92 71 89 / 40 20 30 40 WINFIELD-KWLD 73 93 73 92 / 30 20 30 40 RUSSELL 64 90 66 86 / 20 30 40 40 GREAT BEND 64 91 66 87 / 20 30 40 40 SALINA 68 92 70 89 / 60 30 40 40 MCPHERSON 68 92 69 89 / 60 30 40 40 COFFEYVILLE 72 90 72 88 / 30 20 30 30 CHANUTE 70 89 70 87 / 50 20 30 30 IOLA 69 89 70 87 / 60 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE... ELK...GREENWOOD...HARVEY...MARION...MCPHERSON...NEOSHO... SALINE...WILSON...AND WOODSON. && DARMOFAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED JUN 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS, MAINLY EAST OF A MARION TO WICHITA TO WELLINGTON LINE. ANY STORM THAT DEVELOPS IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. STORMS THAT ARE ABLE TO TRACK ALONG A SURFACE BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE A BRIEF TORNADO. SINCE SOIL MOISTURE IS HIGH AND GROUNDS NEARLY SATURATED FROM PREVIOUS RAINS, LOCATIONS THAT EXPERIENCE A STORM CAN ALSO LOOK FOR SOME LOCALIZED FLOODING. STORMS MAY LINGER OVER SOUTHEAST KANSAS TONIGHT, WITH ADDITIONAL THUNDERSTORMS POSSIBLY DEVELOPING NORTH OVER PORTIONS OF CENTRAL KANSAS. THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO DIMINISH, THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE ENTIRE REGION THURSDAY THROUGH THE WEEKEND. RICH GULF MOISTURE WILL REMAIN OVER THE AREA, AS A NEARLY STATIONARY FRONT POSITIONS ITSELF ACROSS KANSAS DURING THIS PERIOD. DAILY THUNDERSTORM ACTIVITY WILL MAINLY OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT TIME FRAME. SEVERE WEATHER CHANCES WILL BE POSSIBLE JUST ABOUT EVERY DAY. HEAVY RAINFALL CAUSING FLOODING ISSUES ACROSS CENTRAL AND SOUTHEAST KANSAS COULD BECOME THE GREATER HAZARD, ESPECIALLY FRIDAY EVENING INTO EARLY SATURDAY MORNING. PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND FUTURE OUTLOOKS ON THIS ACTIVE WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/CJ/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 131 PM CDT WED JUN 8 2005 KSZ052>053-069>072-094>096-090200- ALLEN KS-BUTLER KS-CHASE KS-ELK KS-GREENWOOD KS- MARION KS-NEOSHO KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 437 UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES CHASE MARION IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 1 COUNTY BUTLER IN SOUTHEAST KANSAS THIS WATCH INCLUDES 6 COUNTIES ALLEN ELK GREENWOOD NEOSHO WILSON WOODSON INCLUDING THE CITIES OF CHANUTE...COTTONWOOD FALLS...EL DORADO... EUREKA...IOLA...MARION AND YATES CENTER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT WED JUN 8 2005 KSZ053-082315- CHASE- 552 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 549 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ELMDALE...OR 5 MILES WEST OF COTTONWOOD FALLS...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 607 PM CDT WED JUN 8 2005 KSZ052-069-082330- BUTLER-MARION- 607 PM CDT WED JUN 8 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND MARION COUNTIES... AT 606 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES WEST OF BURNS...OR 17 MILES SOUTH OF MARION...AND MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 SW WHITEWATER 37.94N 97.17W
06/08/2005 0.75 INCH HARVEY KS TRAINED SPOTTER
&&
BRWThe Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
43 hail, 6 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
At 2000 CST: 2 miles east of Elbing, Meadowlark Road flooded between 130th and 150th Roads. At 2129 CST: 2 miles east of Elbing, 150th Street flooded. At 0141 CST: rescues required at two homes 4 miles north of Whitewater; more specifically, near Northwest 110th/Meadowlark Road intersection. At 2340 CST: In El Dorado, several roads barricaded. At 2227 CST, 2 miles northeast of Elbing, Henry Creek overflowed, flooding 150th Street resulting in it's closure. Major flooding occurred over the 150th Street bridge.
Road flooded 1 mile south and 1/2 mile east of Peabody. One road flooded in Peabody.
Occurred at 109th Street North/151st Street West intersection.
At 2114 CST: In Newton, street flooding in progress at most locations. At 2114 CST: 5 miles east of Newton, 1st Street flooded. At 2135 CST: In Newton, flooding worsened on several roads with one road barricaded. At 2314 CST: In Sedgwick, KFDI Radio reported sandbagging required at county maintenance building. At 2308 CST: In Newton, major flooding throughout city with most roads and streets barricaded and evacuations commenced. At 0100 CST: 6 miles south of Newton, on I-135 1 mile north of rest area, one car washed off road when Jester Creek overflowed. Emergency units dispatched. Most of Harvey County received 12-15 inches of rain in approximately 10 hours. Flooding countywide, but worst in Sedgwick. Extensive loses to farmland with crop/acreage breakdown as follows: Wheat: 69,062; Corn: 19,337; Grain sorghum: 35,912; Soybeans: 19,337; Alfalfa: 3,868. Total acreage affected: 147,515. (Aggricutural narrative courtesy USDA Flash Situation report.)
Occurred at K-96/215th Street West intersection. (KFDI Radio).
Occurred at K-96/215th Street West intersection.
Occurred at K-96/215th Street West intersection. (KFDI Radio).
Occurred at K-96/215th Street West intersection.
Nineteen homes flooded, of which 12 were mobile variants, as were many streets. The twelve mobile homes were surrounded by flooding that prevented the residents from either leaving or entering their respective properties. Creeks overflowed banks. At 2204 CST: 2 miles east of Mt. Hope, intersection 247th Street West & 101st Street North flooded. At 2242 CST: Roads flooded in Bentley. At 2309 CST: Very close to Mt. Hope, 295th Street West flooded from 85th Street North to 101st Street North. At 0035 CST: 1 mile south of Sedgwick, 1 foot of water flowed across Ridge Road; At 0528 CST, emergency vehicles dispatched to Mt. Hope to rescue people from their homes. At 0508 CST, the following streets and intersections were barricaded due to flooding reaching 6 foot depths: 125th Street West/Broadway, 101st Street North/247th Street West, and 125th Street North/Hillside. The widespread flooding damaged an estimated 50 farm dwellings and service buildings. Crops affected, their respective affected acreage and percent of yield losses were as follows: Corn: 5,000, 35%; Milo: 8,000, 35%; Soybeans: 4,000, 60%; Wheat: 57,000, 40%. (Statistics courtesy of USDA Flash Situation Report.)
Hail, 0.50 inch diameter, covered ground.
AGTAP spotter RN203.
At 2248 CST: Near Cottonwood Falls: Highway 177 barricaded.
At 2341 CST: Road flooded 4 miles south of Haven. Highway K-17/Red Rock Road intersection flooding. 18th Street/Adam underwater.
One mile east of Douglass, SW 210th Street flooded one miles east of Highway 77.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455914, 5455915, 5455916, 5455897, 5455898, 5455899, 5455826, 5455900, 5455901, 5455902, 5455903, 5455904, 5455909, 5455917, 5455905, 5455906, 5455907, 5455908, 5455886, 5455910, 5455993, 5455827, 5455994, 5455995, 5455996, 5455997, 5455998, 5455999, 5455896, 5456000, 5456001, 5455895, 5455894, 5455823, 5455893, 5456002, 5455892, 5455891, 5455890, 5455889, and more.